Quality of life in military HIV patients affected by advanced disease and mental comorbidity

Share this content:
Advanced HIV disease and mental or medical comorbidity may affect health-related quality of life in military HIV patients.
Advanced HIV disease and mental or medical comorbidity may affect health-related quality of life in military HIV patients.

Modifiable factors associated with health-related quality of life in active military duty and beneficiaries with HIV include advanced HIV disease and mental or medical comorbidity, according to data published in PLoS One.

Leonard Emuren, MD, MPH, PhD, Department of Epidemiology and Biostatistics, Dornsife School of Public Health, Drexel University, Philadelphia, and colleagues sought to determine the factors associated with health-related quality of life in military HIV patients and evaluate whether quality of life is affected by antiretroviral treatment.

Members of the United States HIV Natural History Study cohort who completed the Short Form 36 (SF-36) between 2006 and 2010 were included in the study. The researchers computed physical component summaries and mental health component summaries, and used multivariate linear regression models to estimate the association between selected factors and health-related quality of life scores.

The investigators found that antiretroviral therapy was not independently associated with health-related quality of life scores. Factors that were associated with the physical component summary were a CD4+ count <200 cells/m3 (β= -5.84), mental comorbidity (β= -2.51), and AIDS diagnosis (β= -2.38). Additional factors included military rank, marital status, and age.

The results also showed that factors associated with the mental health component summary included CD4+ count <200 cells/m3 (β= -1.93), mental comorbidity (β= -6.25), age (β= 0.37), and African American ethnicity (β= 1.55).

Reference

  1. Emuren L, Welles S, Evans AA, et al. Health-related quality of life among military HIV patients on antiretroviral therapy. PLoS One. 2017. doi:10.1371/journal.pone.0178953
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters